Novel bounds on the capacity of the binary deletion channel

Dario Fertonani, Tolga M. Duman

Research output: Contribution to journalArticlepeer-review

46 Scopus citations


We present novel bounds on the capacity of the independent and identically distributed binary deletion channel. Four upper bounds are obtained by providing the transmitter and the receiver with genie-aided information on suitably-defined random processes. Since some of the proposed bounds involve infinite series, we also introduce provable inequalities that lead to more manageable results. For most values of the deletion probability, these bounds improve the existing ones and significantly narrow the gap with the available lower bounds. Exploiting the same auxiliary processes, we also derive, as a by-product, two simple lower bounds on the channel capacity, which, for low values of the deletion probability, are almost as good as the best existing lower bounds.

Original languageEnglish (US)
Article number2046210
Pages (from-to)2753-2765
Number of pages13
JournalIEEE Transactions on Information Theory
Issue number6
StatePublished - Jun 2010


  • Binary deletion channel
  • Capacity bounds
  • Channel capacity

ASJC Scopus subject areas

  • Information Systems
  • Computer Science Applications
  • Library and Information Sciences


Dive into the research topics of 'Novel bounds on the capacity of the binary deletion channel'. Together they form a unique fingerprint.

Cite this